Diverse cutaneous adverse eruptions caused by anti-programmed cell death-1 (PD-1) and anti-programmed cell death ligand-1 (PD-L1) immunotherapies: Clinical features and management

John Shen, Jason Chang, Melody Mendenhall, Grace Cherry, Jonathan W. Goldman, Rajan P. Kulkarni

Research output: Contribution to journalArticlepeer-review

17 Scopus citations

Abstract

Background: The anti-programmed cell death-1 (PD-1) and anti-programmed cell death ligand-1 (PD-L1) immunotherapies have shown exceptional activity in many cancers. However, these immunotherapies can also result in diverse adverse cutaneous eruptions that need to be better characterized for ongoing management. The objective was to provide clinical and histopathologic descriptions of the variety of cutaneous adverse events seen in patients who received anti-PD-1/PD-L1 treatment and discuss their management. Methods: Patients with advanced cancers in clinical trials at University of California Los Angeles (UCLA), receiving anti-PD-1/PD-L1 treatment between 2012 and 2016 who developed cutaneous eruptions and were evaluated in the dermatology clinic were included in this retrospective case series study. A total of 16 patients were included in this study; of these, five were treated with pembrolizumab alone, two with avelumab alone, eight with nivolumab plus ipilimumab and one with nivolumab plus T-Vec. Of these 16 patients, eight had received systemic chemotherapy, six had received radiotherapy, and one had received trememlimumab prior to the immunotherapies described in this study. Results: Cutaneous eruptions occurred at variable times, from week 1 to 88, with a median of 11.5 weeks; the morphologies included lichenoid, bullous, psoriasiform, macular, morbiliform appearances, and alopecia which were confirmed histopathologically in several of the cases. All cutaneous immune-related adverse events were either grade 1 or 2. Ten patients were treated with topical corticosteroids, and one also received NBUVB. Four patients eventually required systemic steroids. Three required discontinuation of their anti-PD-1/PD-L1 therapy secondary to the cutaneous eruptions. Conclusions: There are several different types of adverse cutaneous morphologies that may be seen with administration of PD-1 and PD-L1 inhibitors. Identifying the patterns of eruption may assist in prompt treatment. Most eruptions could be managed with topical corticosteroids and without discontinuation of the systemic treatment.

Original languageEnglish (US)
JournalTherapeutic Advances in Medical Oncology
Volume10
DOIs
StatePublished - Jan 1 2018
Externally publishedYes

Keywords

  • Drug eruption
  • Nivolumab
  • PD-1 inhibitor
  • PD-L1 inhibitor
  • Pembrolizumab
  • RECIST
  • Skin-directed treatment
  • Treatment

ASJC Scopus subject areas

  • Oncology

Fingerprint

Dive into the research topics of 'Diverse cutaneous adverse eruptions caused by anti-programmed cell death-1 (PD-1) and anti-programmed cell death ligand-1 (PD-L1) immunotherapies: Clinical features and management'. Together they form a unique fingerprint.

Cite this